Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Representation Theory
Representation Theory
ISSN 1088-4165

 

Decompositions of small tensor powers and Larsen's conjecture


Authors: Robert M. Guralnick and Pham Huu Tiep
Journal: Represent. Theory 9 (2005), 138-208
MSC (2000): Primary 20C15, 20C20, 20C33, 20C34, 20G05, 20G40
Published electronically: February 2, 2005
MathSciNet review: 2123127
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We classify all pairs $(G,V)$ with $G$ a closed subgroup in a classical group $\mathcal G$ with natural module $V$ over $\mathbb C$, such that $\mathcal G$ and $G$have the same composition factors on $V^{\otimes k}$ for a fixed $k\in \{2,3,4\}$. In particular, we prove Larsen's conjecture stating that for $\dim(V)>6$ and $k=4$ there are no such $G$ aside from those containing the derived subgroup of $\mathcal G$. We also find all the examples where this fails for $\dim(V)\le 6$. As a consequence of our results, we obtain a short proof of a related conjecture of Katz. These conjectures are used in Katz's recent works on monodromy groups attached to Lefschetz pencils and to character sums over finite fields. Modular versions of these conjectures are also studied, with a particular application to random generation in finite groups of Lie type.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Representation Theory of the American Mathematical Society with MSC (2000): 20C15, 20C20, 20C33, 20C34, 20G05, 20G40

Retrieve articles in all journals with MSC (2000): 20C15, 20C20, 20C33, 20C34, 20G05, 20G40


Additional Information

Robert M. Guralnick
Affiliation: Department of Mathematics, University of Southern California, Los Angeles, California 90089-1113
Email: guralnic@math.usc.edu

Pham Huu Tiep
Affiliation: Department of Mathematics, University of Florida, Gainesville, Florida 32611
Email: tiep@math.ufl.edu

DOI: http://dx.doi.org/10.1090/S1088-4165-05-00192-5
PII: S 1088-4165(05)00192-5
Received by editor(s): March 31, 2003
Received by editor(s) in revised form: December 8, 2014, and December 15, 2004
Published electronically: February 2, 2005
Additional Notes: The authors gratefully acknowledge the support of the NSF (grants DMS-0236185 and DMS-0070647), and of the NSA (grant H98230-04-0066)
Article copyright: © Copyright 2005 American Mathematical Society